Taylor Hooton Foundation > Hoot’s Corner > General > Anabolic steroids may have killed student, 24, who had a heart attack
July 27, 2015
Anabolic steroids may have killed student, 24, who had a heart attack
A Plymouth student died of a heart attack which may have been triggered by the use of anabolic steroids, an inquest heard today. Daniel Murray was found dead at a property in Ermington Terrace, Mutley, at about 7.15pm on Friday, February 6. The 24-year-old, an adult nursing student at Plymouth University who previously attended Devonport High School for Boys, was pronounced dead at the scene by paramedics. Daniel’s partner, Daisy Hutson told the inquest that she went to find Daniel at 6.30pm. “His flatmate Lucy was downstairs and said she had heard nothing from Daniel. I noticed he hadn’t washed up so I went and checked his room,” said Daisy. “The computer screens light was on and he was in his chair, with his head slumped back. “I touched his face and it was cold.” Consultant pathologist Dr Christina McCormick said: “An examination of the various heart chambers showed that the left chamber was dilated and that Daniel had had a heart attack.” She determined the most likely cause to be either that Daniel had an “intrinsic heart condition that was inherited” or because “something had been taken, such as drugs, causing arteries to spasm”. She also said that “excessive physical activity would be a burden on the heart” and that the fatal damage was probably caused six or seven days prior to Daniel’s death. “His heart wasn’t working properly due to congestion in other organs and because his heart was injured, he would have felt very tired and under the weather,” she added. “There would have been a fatal irregular heartbeat that would have made the heart stop functioning causing unconsciousness. “There would have been no pain; he would have just drifted away.” Up until his death, Daniel was generally fit and had recently got into weight loss. “He would go to the gym every day or take a day off if he needed to rest; his intention was to get fitter and lose weight,” said Daisy. “He had lost quite a bit of weight but was also weight training to build muscle; he preferred lifting weights. “He began speaking about taking anabolic steroids and said that he’d been looking into it. “Unfortunately when Daniel gets something in his head he tends to do it anyway.” After Christmas 2014, Daniel began taking anabolic steroids in their tablet form. Daisy said that Daniel was “very stressed” around this time because of university work, and had struggled to sleep at night. He told his girlfriend that he did not feel much effect off the tablets, and that the only noticeable change was an ache in his lower back as a result of lifting heavy weights. Just after his birthday on January 22, Daniel had stomach ache and felt bloated and uncomfortable, despite consuming very little alcohol on the night. He then began a set of night shifts as part of his university placement. Daisy said: “He sent me a picture after one of the night shifts and he looked grey, tired and pasty. I texted him saying ‘are you ok?’ and his only reply was ‘no’.” After Daisy suggested that he should see a doctor, he replied “I don’t need to go to the doctors; I never need to.” The night before he died, Daniel told Daisy that he planned to stop taking the steroids because he did not need them, before texting her to complain about heart palpitations. Assistant coroner Andrew Cox said that there was no third party involvement in Daniel’s death. He added: “The finger of suspicion is that anabolic steroid use has triggered this. However, without a urine sample and because literature is ambiguous about the time it takes for anabolic steroids to give cardiac complications, the evidence does not disclose fully the cause.” Read more: http://www.plymouthherald.co.uk/Anabolic-steroids-killed-Plymouth-student-24/story-26914910-detail/story.html#ixzz3h6RWzPgX